Kansas, 2005

Hail in Kansas, November 15, 2005

November 15, 2005 · NWS ICT · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 14, 9:25 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 14, 9:25 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CST MON NOV 14 2005

.UPDATE...

EVEN WITH A FAIRLY COMPLEX WEATHER SCENARIO SETTING UP, FOUND IT
TOUGH TO MAKE TOO MANY CHANGES TO THE ONGOING FORECAST.

STRONG UPPER WAVE CURRENTLY MAKING ITS WAY THOUGH THE ROCKIES AS WE
SPEAK. THERE HAS BEEN SOME WIDESPREAD RAIN SHOWERS NEAR GLD OVER
THE LAST FEW HOURS IN RESPONSE TO THIS APPROACHING WAVE. AM
EXPECTING THIS ACTIVITY OVER NW KS TO CONTINUE TRACKING SE TONIGHT
AND SHOULD EXPAND. THE 00Z/15 GUIDANCE HAS ACTUALLY INCREASED THE
AMOUNT OF MID LEVEL INSTABILITY LATE TONIGHT AND EARLY TUE MORNING
OVER CENTRAL AND PORTIONS OF SOUTH CENTRAL KS. WHAT USE TO BE MOSTLY
SLANTWISE INSTABILITY HAS NOW BECOME MORE UPRIGHT INSTABILITY. SO
KEEPING WITH THE THOUGHT THAT THERE SHOULD BE SOME ISOLATED BURSTS
OF MODERATE SNOW POTENTIAL. HOWEVER, FEEL THE AREAL COVERAGE OF
ACCUMULATING SNOW WILL BE VERY LIMITED AND THE BIGGER STORY MAYBE
THE BLOWING NATURE OF THE SNOW. THEREFORE FEEL THE WINTER ADVISORY
IS A GOOD CALL AND WILL LEAVE INTACT.

THE LATEST GUIDANCE HAS ACTUALLY DECREASED THE SURFACE WIND FIELDS
QUITE A BIT COMPARED TO THE 18Z RUNS. HAVE SEEN THIS QUITE A BIT
WHERE THE 18Z ETA GOES TO BULLISH WITH WINDS. SO WOULD NOT BE
SURPRISED IF WINDS ARE ACTUALLY A BIT LESS THAN WHAT WE CURRENTLY
HAVE GOING IN THE GRIDS. HOWEVER, TO KEEP WITH SURROUNDING OFFICES
AND SINCE ITLL STILL BE VERY VERY WINDY, WILL KEEP NPWS AS IS.

ACCAS HAS BEEN INCREASING OVER EASTERN OK AS ISENTROPIC LIFT
INCREASES ALONG AND NORTH OF THE WARM FRONT. STILL THINK SOME OF
THIS ACTIVITY SHOULD CLIP SE KS TONIGHT AND AGAIN PREVIOUS FORECAST
HAS THIS HANDLED WELL. LATEST FORECAST SOUNDINGS CONTINUE TO
INDICATE SOME FOG POTENTIAL IN SE KS WITH MOISTURE ADVECTION RELATED
TO SURGING WARM FRONT. THE AMOUNT OF FOG WILL BE DEPENDENT ON THE
COVERAGE OF SHOWERS AND STORMS WHICH MAY HELP TO SCOUR SOME OF THE
FOG OUT. SO FOR NOW WILL LEAVE MENTION OF AREAS IN.

&&

LAWSON

.PREV DISCUSSION... /ISSUED 354 PM CST MON NOV 14 2005/

DISCUSSION...
FORECAST CHALLENGE IS THE TIMING OF A FRONT TONIGHT AND THE
POTENTIAL FOR SNOW TOMORROW MORNING. BULK OF THIS DISCUSSION WILL
CENTER AROUND THE TONIGHT THROUGH TUESDAY NIGHT PERIODS AS THIS IS
THE PRIMARY PERIOD OF CONCERN.

TONIGHT THROUGH TUESDAY NIGHT:
QUITE A TIME TO COME BACK AFTER A LONG TIME OF FROM DOING THE
FORECAST AS ALMOST EVERY ASPECT OF THE GOING FORECAST NEEDED TO BE
CHANGED OR TWEAKED. THIS IS DUE TO FRONT COMING THROUGH FASTER AS
WELL AS WRAP AROUND PRECIPITATION LINGERING AROUND LONGER WHICH
PREVIOUS MODELS RUNS DID NOT INDICATE.

STRONG ISENTROPIC LIFT IN THE 295K TO 300K LAYER WILL DEVELOP
TONIGHT WITH THE BEST LIFT IN SOUTH CENTRAL AND SOUTHEAST KANSAS.
WITH SOME MOISTURE TRANSPORT MOVING INTO THE AREA, SOME ELEVATED
INSTABILITY IS GENERATED. THIS SHOULD RESULT IN A FEW THUNDERSTORMS,
MAINLY IN PORTIONS OF SOUTHEAST KANSAS AFTER MIDNIGHT.

A STRONG SHORTWAVE, CURRENTLY DIGGING INTO THE NORTHERN PLAINS, AND
ASSOCIATED COLD FRONT, WHICH IS CURRENTLY MOVING THROUGH THE
NEBRASKA PANHANDLE, WILL PUSH THROUGH OUR AREA BETWEEN 06Z AND 12Z
TUESDAY. BEHIND THIS FRONT, VERY STRONG WINDS ARE EXPECTED. 40-50 KT
WINDS FROM ABOUT 900MB TO 850MB COMBINED WITH A TIGHTENING PRESSURE
GRADIENT WILL LIKELY RESULT IN SURFACE WINDS OF 30-40 KT WINDS WITH
GUSTS OF 50 KTS POSSIBLE. AS A RESULT, A HIGH WINDS WARNING HAS BEEN
POSTED FOR SOUTH CENTRAL KANSAS WITH A WIND ADVISORY FURTHER EAST.

AS THE LOW DEEPENS OVER NORTHEAST OKLAHOMA AND MOVES TO THE
NORTHEAST INTO MISSOURI, OUR FIRST SHOT OF WINTER WEATHER WILL
OCCUR. FAVORABLE TEMPERATURES ALOFT FOR SNOW COMBINED WITH VERY GOOD
FRONTOGENESIS FROM ABOUT 700MB TO 650MB, A TROWAL STRUCTURE AND
ELEVATED INSTABILITY ALL POINT TO THE POSSIBILITY OF SEEING HEAVY
BANDED SNOW FROM ABOUT 12Z TO 18Z TUESDAY ALONG AND NORTH OF THE
TURNPIKE. THERE ARE SEVERAL NEGATIVE FACTORS WHICH DECREASE MY
CONFIDENCE. FIRST SOIL TEMPERATURES ARE STILL WARM, HIGH WINDS WILL
BLOW AROUND ANY SNOW THAT DOES FALL AND THERE IS SOME DEGREE OF
UNCERTAINTY IN HOW COLD THE SURFACE TEMPERATURES WILL BE DURING THE
TIME WHEN SNOWFALL IS EXPECTED. HAVING SAID ALL THIS, A WINTER
WEATHER ADVISORY FOR PORTIONS OF CENTRAL KANSAS HAS BEEN ISSUED FOR
THE POSSIBILITY OF BLOWING SNOW AND NEAR BLIZZARD CONDITIONS.

WEDNESDAY THROUGH MONDAY
THE SYSTEM WILL BE PROGRESSIVE AND SHOULD BE OUT OF OUR FORECAST
AREA BY THE AFTERNOON HOURS OF TUESDAY LEAVING OUR COLDEST
TEMPERATURES OF THE YEAR IN ITS WAVE WEDNESDAY MORNING. A SERIES OF
UPPER LEVEL DISTURBANCES WILL MOVE INTO THE AREA FOR THIS WEEKEND.
MADE SOME MINOR TWEAKS TO THE EXTENDED FORECAST TO ACCOUNT FOR THIS
BUT CONFIDENCE IS NOT HIGH ENOUGH AT THIS POINT TO MENTION ANY
PRECIPITATION.

BOWMAN

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    37  39  24  42 /  50  50   0   0
HUTCHINSON      35  38  23  42 /  70  50   0   0
NEWTON          36  38  23  42 /  60  60   0   0
ELDORADO        39  39  24  42 /  60  60   0   0
WINFIELD-KWLD   40  41  25  43 /  40  40   0   0
RUSSELL         31  34  20  42 /  70  30   0   0
GREAT BEND      32  36  21  42 /  70  20   0   0
SALINA          33  36  21  42 /  70  60   0   0
MCPHERSON       35  37  23  42 /  70  50   0   0
COFFEYVILLE     42  46  25  42 /  40  40   0   0
CHANUTE         42  45  25  41 /  50  50   0   0
IOLA            42  44  24  41 /  60  60   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM TUESDAY FOR KSZ069-082-083-091>093.

WINTER WEATHER ADVISORY UNTIL 5 PM TUESDAY FOR KSZ032-033-
047>053-067-068.

WIND ADVISORY FROM 6 AM TUESDAY TO 5 PM TUESDAY FOR KSZ070>072-
094>096-098>100.

&&
Hazardous weather outlook, Nov 14, 4:55 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CST MON NOV 14 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 PM CST MON NOV 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST KANSAS TONIGHT. THE
MAIN HAZARD FROM ANY STORM THAT DEVELOPS WILL BE HAIL TO THE SIZE OF
A NICKEL.

A POWERFUL COLD FRONT WILL RACE THROUGH THE AREA TONIGHT. THIS FRONT
IS EXPECTED TO MOVE THROUGH CENTRAL KANSAS AROUND MIDNIGHT AND PUSH
THROUGH THE REMAINDER OF THE AREA BY DAYBREAK TUESDAY. STRONG
NORTHWESTERLY WINDS WILL DEVELOP BEHIND THIS FRONT. WIND SPEEDS OF
35 TO 45 MPH ARE EXPECTED WITH A FEW GUSTS TO 55 MPH POSSIBLE FOR
SOUTH CENTRAL KANSAS. CENTRAL AND SOUTHEAST KANSAS WILL SEE
RELATIVELY LIGHTER WINDS WITH SPEEDS OF 25 TO 35 MPH AND GUSTS AS
HIGH AS 40 MPH. SNOW IS ALSO POSSIBLE LATE TONIGHT IN CENTRAL
KANSAS. THE SNOW COMBINED WITH THE STRONG WINDS WILL REDUCE
VISIBILITY AND LEAD TO NEAR BLIZZARD CONDITIONS. PLEASE SEE THE
LATEST WINTER WEATHER ADVISORY, HIGH WIND WARNING AND WIND ADVISORY
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW IS POSSIBLE EARLY TUESDAY MORNING AS THE STORM SYSTEM THAT
BROUGHT HIGH WINDS TO THE AREA MOVES TO THE EAST AND NORTHEAST. THE
SNOW IS EXPECTED TO BE NORTH OF THE KANSAS TURNPIKE THROUGH THE
EARLY MORNING HOURS TUESDAY. WINDS WILL STILL BE STRONG THROUGH THE
EARLY AFTERNOON ACROSS ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST
KANSAS. THE COMBINATION OF SNOW AND WIND IN CENTRAL KANSAS WILL
RESULT IN NEAR BLIZZARD CONDITIONS. PLEASE SEE THE LATEST WINTER
WEATHER ADVISORY, HIGH WIND WARNING AND WIND ADVISORY FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BOWMAN

In the hours before

Special weather statement, Nov 15, 1:22 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
122 AM CST TUE NOV 15 2005

KSZ050-067-150800-
RENO-RICE-
122 AM CST TUE NOV 15 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO AND RICE COUNTIES...

AT 119 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ALDEN...OR 27 MILES
SOUTHEAST OF GREAT BEND...AND MOVING NORTHEAST AROUND 40 MPH.

PENNY SIZED HAIL...AND WINDS TO AROUND 50 MPH ARE LIKELY WITH THIS
THUNDERSTORM.

PEOPLE IN NORTHWESTERN RENO AND RICE COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY A WARNING MAY BE NEEDED IF THE
THUNDERSTORMS INTENSIFY. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

ES

The radar

The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rice

When
November 15, 1:30 AM CST
Where
Rice County, Sterling
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -98.200

Hail, Reno

When
November 15, 1:50 AM CST
Where
Reno County, Nickerson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -98.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481438, 5481439.